Iowa, 2023

Hail in Iowa, April 4, 2023

April 4, 2023 · NWS DVN · 11 events in 5 counties and zones

There were two rounds of severe thunderstorms on April 4th. Round 2 arrived during the late afternoon with storms producing large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were two rounds of severe thunderstorms on April 4th. Round 2 arrived during the late afternoon with storms producing large hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:52 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 4, 5:52 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 PM CDT Tue Apr 4 2023

.UPDATE...
Issued at 643 PM CDT Tue Apr 4 2023

The warm front appears to have stalled roughly along a line from
KDSM east to KIKK. Based on available data it appears the warm
front will remain nearly stationary until the LLJ strengthens
after sunset and the surface low in southwest Iowa begins moving
more rapidly east northeast.

Based on this the tornado watch along the highway 20 corridor has
been replaced with a severe thunderstorm watch until 1 AM. Once
the LLJ strengthens after sunset elevated storms should begin
developing north of the warm front as forcing increases. Primary
risk in this area would be large hail.

After midnight the discrete storms along/ahead of the eastward
moving cold front should form into a broken line. Hail and
damaging winds would be the primary risks. Given the large amount
of wind shear in the atmosphere, brief spin up tornadoes along the
cold front cannot be ruled out.

&&

.SYNOPSIS...
Issued at 313 PM CDT Tue Apr 4 2023

18z surface data has the warm front running from the highway 34
corridor in Iowa east through central Illinois. Dew points north of
the front ranged from the 30s to the 50s with 60s south of the front.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 4 2023

Storm initiation south of the warm front will occur rapidly between
4 and 6 PM. Discrete cells will dominate the second round of severe
storms late this afternoon and evening. Thus large hail and
tornadoes will be the primary risks with damaging winds a secondary
risk. The tornado risk will be the highest with storms along and
near the warm front.

There may or may not be a brief lull in storm activity late this
evening before storms along the cold front arrive after midnight.

The storms along the cold front will be capable of damaging winds
and brief spin up tornadoes. The most likely time frame for these
storms will be roughly 3 AM to 10 AM Wednesday.

Late Wednesday morning and continuing into the afternoon dry
conditions will be seen with steady or slowly falling temperatures.
Very windy conditions will develop with sustained winds of 20 to 35
mph with gusts to 45 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Apr 4 2023

Quiet with a warmup into early next week

Wednesday night through Saturday night
Assessment...high confidence

Windy conditions will continue Wednesday night and into Thursday
morning as the cool Canadian high builds into the Midwest. Otherwise
expect quiet and dry conditions through Saturday night.

Temperatures will be below normal for Thursday with a warm up
commencing on Friday.

Sunday and Sunday night
Assessment...low to medium confidence

The model consensus has slight chance to chance pops for the area.
However there is a question of moisture availability with the
passage of the upper level disturbance.

The operational GFS/CMC/ECMWF models show dry conditions for the
area. Some members of the GEFS/CMCE/EPS show a risk of rain with the
passage of the upper level disturbance.

Monday through Tuesday
Assessment...high confidence

Quiet, dry and warm conditions will be seen across the area as
southerly flow pulls warm air into the area. Temperatures are
expected to average well above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Apr 4 2023

VFR/MVFR conditions will be seen south of I-80 while IFR
conditions continue along and north of I-80 with LLWS developing.
Isolated to perhaps scattered strong to severe TSRA will continue
through 05z/05. After 05z/05 the cold front will move through
eastern Iowa and northern Illinois with strong to severe TSRA.
VFR/MVFR conditions will be seen with IFR associated with TSRA.
After 12z/05 conditions will slowly improve to MVFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 4, 2:53 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 PM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Two additional rounds of strong to severe storms are expected.
The Storm Prediction Center has a moderate risk of severe storms
for the entire area.

The first round is expected between 4 and 10 PM. Large hail and
tornadoes are the primary risks with damaging winds a secondary
risk.

After midnight a strong cold front will sweep through the area.
Strong to severe storms are expected between 3 and 10 AM Wednesday.
Damaging winds and brief spin up tornadoes will be the primary
risks with hail a secondary risk.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Very windy conditions will develop on Wednesday and continue into
Wednesday night. Wind gusts up to 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

In the hours before

Local storm report, Apr 4, 5:56 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             5 NW INDUSTRY           40.37N 90.67W
04/04/2023  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

MW
Local storm report, Apr 4, 5:57 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 SSE MACOMB            40.46N 90.67W
04/04/2023  E0.25 INCH       MCDONOUGH          IL   PUBLIC

&&

GROSS
Local storm report, Apr 4, 6:00 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TORNADO          4 E INDUSTRY            40.32N 90.53W
04/04/2023                   MCDONOUGH          IL   BROADCAST MEDIA

&&

GROSS
Local storm report, Apr 4, 6:04 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             4 NE INDUSTRY           40.37N 90.55W
04/04/2023  E2.50 INCH       MCDONOUGH          IL   BROADCAST MEDIA

&&

GROSS
Local storm report, Apr 4, 6:07 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 S INDUSTRY            40.30N 90.61W
04/04/2023  E2.00 INCH       MCDONOUGH          IL   PUBLIC

&&

GROSS
Local storm report, Apr 4, 7:19 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             BELLE PLAINE            41.90N 92.28W
04/04/2023  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Benton

When
April 4, 7:47 PM CST
Where
Benton County, 4.88 mi NNE of Van Horne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -92.030

A trained spotter reported mainly quarter size hail falling with a some nickel hail.

Hail, Benton

When
April 4, 7:53 PM CST
Where
Benton County, 0.51 mi E of Vinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.170, -92.020

The Emergency Manager reported quarter size fell just south of Vinton.

Hail, Jackson

When
April 4, 7:55 PM CST
Where
Jackson County, 0.51 mi E of Miles
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.050, -90.310

Law Enforcement officer reported ping pong ball size hail in Miles.

Hail, Benton

When
April 4, 8:02 PM CST
Where
Benton County, 0.51 mi W of Vinton
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -92.040

Hail, Benton

When
April 4, 8:04 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Hail, Benton

When
April 4, 8:05 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.220, -91.880

Benton County EMA relayed a report of one inch hail from the Urbana Fire Department.

Hail, Buchanan

When
April 4, 8:30 PM CST
Where
Buchanan County, Winthrop
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.470, -91.730

Hail, Buchanan

When
April 4, 8:34 PM CST
Where
Buchanan County, 0.69 mi S of Winthrop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.460, -91.730

Hail, Delaware

When
April 4, 8:42 PM CST
Where
Delaware County, 0.51 mi W of Masonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.480, -91.590

Hail, Buchanan

When
April 4, 9:54 PM CST
Where
Buchanan County, 1.02 mi W of Independence
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -91.900

Hail, Jones

When
April 4, 11:57 PM CST
Where
Jones County, 0.86 mi SW of Anamosa
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -91.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089372, 1089373, 1089374, 1089375, 1089376, 1089378, 1089379, 1089380, 1089381, 1089382, 1089383.